Texas, 2020

Winter Storm and Winter Weather in Texas, February 5 to 6, 2020

February 5 to 6, 2020 · NWS FWD · 4 events in 4 counties and zones

A strong upper level trough brought a few rounds of winter weather to North and Central Texas on February 5th and 6th. Early in the event, a mix of freezing rain, sleet and snow was reported, but eventually transitioned to all snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong upper level trough brought a few rounds of winter weather to North and Central Texas on February 5th and 6th. Early in the event, a mix of freezing rain, sleet and snow was reported, but eventually transitioned to all snow. Snowfall totals were less than 4 inches but Young, Jack and Eastland counties also accumulated 0.5-1 inch of sleet in addition to the snow. The first 2 rounds of winter precipitation brought accumulations to locations along and northwest of a line from Eastland to Fort Worth To Sherman. The last round of snow on the morning of the 6th left accumulations from Bell County to Navarro County and up to Hopkins County. A total of almost 1.5 of snow was reported in Falls and Limestone counties. One fatality occurred in McLennan County due to slick roadways. A 25-year old male on a motorcycle died when he lost control on a slick spot and was thrown from his bike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 4, 5:35 PM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Feb 4, 5:35 PM CST, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
535 PM CST Tue Feb 4 2020

.SHORT TERM... /NEW/
/Tonight through Wednesday Night/

Conditions continue to appear likely for a winter storm late
tonight into Wednesday for areas generally along and west of a
line from Bowie to Eastland.

Isentropic lift will strengthen late this evening as a deep upper
trough over the Rockies advances eastward. Spotty showers will
become numerous across the western counties after midnight, with
liquid precipitation transitioning to mostly sleet during the
overnight hours as temperatures fall below freezing. Sleet should
then mix with or transition to completely snow along and west of
the aforementioned line Wednesday morning as the entire column
drops below 32. Precipitation should begin to taper off Wednesday
afternoon as the strongest ascent shifts northeast of the region.
Accumulations of sleet and snow of up to 4 inches will likely make
travel on area roads extremely difficult.

Farther east, precipitation will likely remain liquid overnight,
but then become a mix of rain, freezing rain and sleet Wednesday
morning. Impacts on bridges and overpasses will become possible
generally along and west of a line from Sherman to Goldthwaite. In
this area, surface temperatures will be hovering around freezing,
and we will need to monitor the freezing line and possibly update
the forecast based on tomorrow morning's temperature trends. This
should keep most of the DFW Metroplex in the cold rain sector,
the exception being parts of Tarrant and Denton Counties. East of
I-35, all precipitation should remain liquid, with the exception
of along the immediate Red River where a brief mix will be
possible Wednesday morning.

For all of the region, a brief round of light sleet or snow will
be possible late Wednesday afternoon and Wednesday evening as the
upper trough axis moves across the area, but accumulations are
not expected.

30

&&

.LONG TERM... /Issued 203 PM CST Tue Feb 4 2020/
The strong weather system/cold front that brought a round of
winter weather to much of North Texas will begin to move quickly
eastward by Thursday with clear and cool conditions expected
Thursday. Generally quiet weather conditions are expected through
the weekend before becoming unsettled early next week.

Gradual warming is expected to continue Friday and Saturday with
generally south to southwest winds. Another rain free and weak
surface front moves through N Texas Saturday with a reinforcing
surge of cool and drier air on Sunday. Rain chances increase late
Monday through Wednesday as return flow moisture and supporting
upper level dynamics suggest a better than average chance of
showers and thunderstorms by Wednesday.

KV.92

&&

.AVIATION... /NEW/
/00Z TAFs/

Precipitation will increase after midnight tonight as an upper
trough approaches from the west. There is still a brief window
Wednesday morning where western portions of the DFW Metroplex may
see a brief changeover to sleet, and will continue to show this in
a TEMPO group for DFW, AFW, and FTW. There is also a potential for
elevated thunder, but at this time probabilities appear too low to
indicate in the TAFs. Conditions will likely deteriorate to IFR
during the Wednesday morning rainfall, with improvement to MVFR
expected late Wednesday afternoon. Otherwise, north to northwest
winds of 10-20 kts will continue through the end of the period.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    33  37  27  47  34 /  80  90  10   0   0
Waco                36  39  23  52  35 /  60  70  20   0   0
Paris               37  40  27  42  31 /  60  90  20   0   0
Denton              31  36  24  45  32 /  90  90  10   0   0
McKinney            34  37  27  45  32 /  70  90  20   0   0
Dallas              36  37  28  47  35 /  70  90  10   0   0
Terrell             37  39  28  46  32 /  60  90  20   0   0
Corsicana           38  40  30  48  35 /  50  90  20   0   0
Temple              37  39  28  53  35 /  50  60  20   0   0
Mineral Wells       29  33  21  46  30 / 100  80  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 PM CST
Wednesday for TXZ092-093-102-103-117-118-130>132-141>143.

Winter Storm Warning from midnight tonight to 6 PM CST Wednesday
for TXZ091-100-101-115-116-129.

&&

30/22
Hazardous weather outlook, Feb 5, 12:05 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1205 AM CST Wed Feb 5 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-060615-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1205 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Wintry precipitation is beginning to develop west of I-35 and north
of I-20. Most wintry weather and associated impacts are expected to
remain west of I-35 and north of I-20 where a Winter Storm Warning is
in effect. Travel impacts due to accumulating snow, sleet, and ice
will affect the morning commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday.

Wintry weather will continue into the day on Wednesday. Travel is
expected to be impacted by accumulations of snow, sleet, and freezing
rain. Locations west of a line from Hamilton to Fort Worth to Sherman
could be affected, with travel issues expected on bridges and
overpasses. Greater impacts to main roadways are expected west of a
Cisco to Bowie line. Isolated lightning strikes are also possible
throughout this time period.

Additional light sleet or snow is also possible late Wednesday night
across portions of Central Texas, but no accumulations or impacts are
expected.

Low thunderstorm chances will return to the area on Monday. No severe
weather is anticipated early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Young

When
February 5, 12:30 AM CST to 7:30 PM CST
Where
Young forecast zone
Reported by
Public
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

A total of 2-4 inches of snow fell in Young County on top of approximately 0.5-1 inch of sleet. The highest totals were across the northern half of the county. Slushy and slick roads were reported.

Winter Storm, Eastland

When
February 5, 12:30 AM CST to 7:00 PM CST
Where
Eastland forecast zone
Reported by
Law Enforcement
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

A mix of sleet and snow fell across Eastland County. An inch of sleet was reported in Eastland and snowfall totals up to 2 inches were reported.

Winter Storm, Jack

When
February 5, 1:30 AM CST to 7:00 PM CST
Where
Jack forecast zone
Reported by
Broadcast Media
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

A mix of sleet and snow fell across Jack County. A half inch of sleet was reported in the Bryson area and snowfall totals up to 2-3 inches were reported. The highest snowfall totals were in the northern third of the county. Hazardous travel conditions were also reported.

Winter Weather, McLennan

When
February 6, 7:00 AM CST
Where
McLennan forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

A 25-year old male on a motorcycle died when he lost control on a slick spot of Interstate 35 and was thrown from his bike. He was then hit by another vehicle. The incident happened near exit 346, or U.S. 77. The time is estimated from articles.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, McLennan2020-02-0625MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876108, 876112, 876113, 876151.